Alert archive / Louisiana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 100, NWS Lake Charles, LA

June 15, 2021Cameron Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 15, 2021, 4:48 PM CDT for Cameron Parish, Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2021, 4:48 PM CDT (21:48 UTC)
Expired
Jun 15, 2021, 5:15 PM CDT
In force
27 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 51 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2560 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

591 
WUUS54 KLCH 152148
SVRLCH
LAC023-152215-
/O.NEW.KLCH.SV.W.0100.210615T2148Z-210615T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
448 PM CDT Tue Jun 15 2021

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cameron Parish in southwestern Louisiana...

* Until 515 PM CDT.

* At 448 PM CDT, a severe thunderstorm was located near Sabine
  National Wildlife, moving southwest at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cameron, Johnsons Bayou, Sabine National Wildlife, Holly Beach,
  Hackberry and Constance Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2975 9389 2980 9391 2983 9380 2989 9377
      2992 9376 3000 9366 2987 9343 2986 9344
      2985 9341 2982 9339 2982 9335 2980 9335
      2982 9334 2976 9335 2977 9348 2975 9368
      2973 9377 2969 9383
TIME...MOT...LOC 2148Z 059DEG 17KT 2987 9369 

HAIL...0.75IN
WIND...60MPH
 
$$

Stigger/87

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:48 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 15, 2:48 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Lake Charles LA
248 PM CDT Tue Jun 15 2021

.DISCUSSION...

Today thru 12Z FRI

Yesterdays temporary "break" from heat indices below 100 has
clearly come to an end. Warmer and humid conditions have returned,
yielding indices in the 100-105 range. It's possible that a heat
advisory will not be necessary either today nor tomorrow.
Nevertheless we advise anyone to be cautious while outside.

A few storms popped up on radar within the last hour or so. This
activity is expected to continue into the evening hours before
tapering out tonight. On Wednesday and Thursday afternoons, shower
and thunderstorm activity will be limited thanks to relatively drier
air filtering into the region as a high pressure builds in north of
us.

.LONG TERM (Friday through Tuesday)...

The main attention during this forecast period will be potential
tropical system in the Gulf of Mexico.

The latest tropical weather outlook from the National Hurricane
Center issued at 1 pm CDT, has a high probability (80 percent) of
some sort of tropical development over the Bay of
Campeche/southern/western Gulf of Mexico area for the next 5 days,
and this is mainly by the start of this forecast period. This
basically means that under the expected conditions in that hatched
area 8 out of 10 times some sort of tropical cyclone (including a
depression) forms.

There is still a lot of spread overall in the ensemble members of
the main global models and no one run of any deterministic guidance
is given any more weight than the other as for the details and
impacts of the potential system and of course the impacts are the
key thing. Thus, confidence still remains low in the extended
forecast for that reason.

The current overall consensus of the reliable guidance is showing
the following scenario...

The tropical disturbance over the southern Gulf of Mexico will merge
with a tropical wave that is currently over the western Caribbean
Sea with the result the formation of an area of low pressure that
will likely be tropical in nature.

For Friday into the weekend, a northern stream short wave will move
down from the plains and likely erode the eastern side of the upper
level ridge that is centered over the southwest US, allowing for a
general weakness to form over the northwest and central Gulf of
Mexico. Meanwhile, an upper level ridge will build across the
Caribbean Sea through the Yucatan. Therefore, the tropical
moisture and any low pressure entity should get pushed and pulled
in a general northerly direction.

Some keys will be where the low center finally forms, and how fast
the short wave erodes away the ridge, and if the short wave can pick
up the low center.

Thus, there looks to be increasing rain chances starting late Friday
into the weekend. As with any system like this, increase in winds
and seas will start over the coastal waters on Friday, with higher
and elevated tides along the coast during Friday.

If there are some positives, latest Ocean Heat Content and Tropical
Cyclone Heat Potential analysis over the western and central Gulf is
only modest which would hopefully discourage rapid intensification,
and decent shear is progged over the northern Gulf that could keep
whatever type of system that develops somewhat disorganized and
lopsided. With that it is not important to focus on the low center,
as impacts will likely be away from the center.

At this time, the number one hazard looks to be heavy rainfall which
could lead to flooding. Abundant tropical moisture is progged with
this system as precipitable water values at or above 2.5 inches,
along with mean layer relative humidity values over 90 percent.
Therefore, shower activity will be highly precipitation efficient
with high rainfall rates. Of course, at this time, it is highly
uncertain where this heavy rainfall activity will occur.

With the uncertainty in the forecast at this time, grids during
this time frame are close to the blend of national models, with QPF
weighted from WPC.

All interests in the forecast area should keep updated with the
latest tropical outlooks and information on the potential system in
the Gulf.

Rua

&&

.MARINE...
Light and variable winds along with low wave heights will
continue through Wednesday as high pressure continues to ridge
across the northern Gulf of Mexico. A tropical disturbance across
the southern Gulf of Mexico will increase the pressure gradient
across the northern Gulf, increasing winds and seas for Thursday
into the weekend. All marine interests should monitor the latest
tropical weather outlook from the National Hurricane Center for
further information on this system.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  74  95  72  94 /   0  10   0   0
LCH  76  94  74  93 /  30  20  10  10
LFT  75  93  73  92 /  20  20   0  10
BPT  73  94  74  93 /  30  20  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...Ozone Action Day from 7 AM to 6 PM CDT Wednesday for TXZ201-215-
     216.

GM...None.
&&
Hazardous weather outlook, Jun 15, 2:51 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
251 PM CDT Tue Jun 15 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-162000-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
251 PM CDT Tue Jun 15 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Scattered afternoon and early evening showers and thunderstorms are
currently occurring and expected across the area. No severe
thunderstorms are expected, but stronger thunderstorms will be
capable of locally heavy rainfall, gusty winds, and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated afternoon showers and thunderstorms possible but limited due
to drier air expected to filter in. By Friday into the weekend, the
chance for more widespread rainfall will increase as a tropical
disturbance moves north from the Bay of Campeche. The National
Hurricane Center is indicating a high chance (80 percent) for
tropical cyclone development over the next 5 days. Please continue to
monitor the latest forecast information from the hurricane center
and this office over the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-162000-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
251 PM CDT Tue Jun 15 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated afternoon showers and thunderstorms possible but limited due
to drier air expected to filter in. By Friday into the weekend, the
chance for more widespread rainfall will increase as a tropical
disturbance moves north from the Bay of Campeche. The National
Hurricane Center is indicating a high chance (80 percent) for
tropical cyclone development over the next 5 days. Please continue to
monitor the latest forecast information from the hurricane center
and this office over the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 15, 3:52 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
352 PM CDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             5 S DE QUINCY           30.38N 93.44W
06/15/2021  E0.88 INCH       CALCASIEU          LA   NWS EMPLOYEE

&&

TMOGGED
Special weather statement, Jun 15, 3:52 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
352 PM CDT Tue Jun 15 2021

LAZ045-053-152145-
Iberia LA-Upper St. Martin LA-
352 PM CDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IBERIA AND CENTRAL
ST. MARTIN PARISHES UNTIL 445 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm near
Catahoula, moving southwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Catahoula, St. Martinville, Loreauville and Lake Fausse Pointe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2992 9172 3017 9189 3026 9159 3026 9158
      3024 9156 3024 9151 3023 9147 3020 9149
      3019 9147 3014 9147 3013 9146 3011 9147
      3010 9146
TIME...MOT...LOC 2051Z 060DEG 11KT 3015 9166

Rua
Special weather statement, Jun 15, 3:57 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
357 PM CDT Tue Jun 15 2021

LAZ041-074-152200-
Calcasieu LA-East Cameron LA-
357 PM CDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMERON AND
SOUTHEASTERN CALCASIEU PARISHES UNTIL 500 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lacassine National Wildlife Refuge, moving southwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cameron, Grand Chenier, Lacassine National Wildlife Refuge, Hacketts
Corner, Creole, Sweet Lake, Gibbstown and Rutherford Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2974 9308 2975 9309 2975 9310 2976 9310
      2984 9329 2985 9324 2989 9323 2991 9324
      3014 9305 3008 9298 3008 9300 3004 9300
      3004 9293 2983 9268 2972 9301
TIME...MOT...LOC 2057Z 034DEG 10KT 2999 9301

Rua
Special weather statement, Jun 15, 4:17 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
417 PM CDT Tue Jun 15 2021

LAZ041-073-152130-
Calcasieu LA-West Cameron LA-
417 PM CDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON AND SOUTH
CENTRAL CALCASIEU PARISHES UNTIL 430 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hackberry, or 9 miles southwest of Grand Lake, moving southwest at 15
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sabine National Wildlife and Hackberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2987 9378 3012 9354 3005 9333 2985 9335
      2987 9335 2988 9339 2988 9343 2986 9344
      2985 9343 2985 9341 2983 9339 2982 9339
      2982 9335 2978 9335
TIME...MOT...LOC 2116Z 043DEG 13KT 2996 9341

Stigger/87
Special weather statement, Jun 15, 4:22 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
422 PM CDT Tue Jun 15 2021

TXZ201-152145-
Hardin TX-
422 PM CDT Tue Jun 15 2021

...SPECIAL WEATHER STATEMENT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Honey Island, or near Saratoga, moving south at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Saratoga and Honey Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3043 9462 3049 9442 3025 9427 3016 9456
TIME...MOT...LOC 2122Z 340DEG 17KT 3035 9448

Stigger/87
Special weather statement, Jun 15, 4:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
448 PM CDT Tue Jun 15 2021

LAZ041-042-074-152245-
Calcasieu LA-Jefferson Davis LA-East Cameron LA-
448 PM CDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMERON...SOUTH
CENTRAL JEFFERSON DAVIS AND SOUTHEASTERN CALCASIEU PARISHES UNTIL 545
PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hayes, moving southwest at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lake Charles, Cameron, Welsh, Iowa, Grand Lake, Lake Charles Regional
Airport, Lacassine National Wildlife Refuge, Hayes, Hacketts Corner,
Heberts Marina, Thornwell, Lowry, Creole, Sweet Lake, Gibbstown,
Holmwood, Bell City, Lacassine and Rutherford Beach.

LAT...LON 2979 9332 2980 9335 2982 9335 2984 9332
      2984 9328 2985 9325 2990 9323 2997 9327
      3002 9327 3005 9329 3005 9332 3019 9335
      3028 9279 3006 9269 3005 9270 3004 9272
      3004 9270 2976 9315 2978 9328 2976 9334
TIME...MOT...LOC 2148Z 065DEG 23KT 3012 9292

Landreneau

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:58 PM CDTSpecial Weather StatementLCHVermilion47 min
Jun 15, 3:02 PM CDTSpecial Weather StatementLCHCalcasieu58 min
Jun 15, 3:37 PM CDTSpecial Weather StatementLCHVermilion53 min
Jun 15, 3:41 PM CDTSpecial Weather StatementLCHCalcasieu49 min
Jun 15, 3:52 PM CDTSpecial Weather StatementLCHSaint Martin53 min
Jun 15, 3:57 PM CDTSpecial Weather StatementLCHCameron63 min
Jun 15, 4:17 PM CDTSpecial Weather StatementLCHCalcasieu13 min
Jun 15, 4:29 PM CDTSevere Thunderstorm WarningLCHCameron31 min
Jun 15, 4:30 PM CDTSpecial Marine WarningLCH2 hr
Jun 15, 4:48 PM CDTSpecial Weather StatementLCHCameron, Jefferson Davis57 min
Jun 15, 5:21 PM CDTSpecial Marine WarningLCH84 min
Jun 15, 5:35 PM CDTSpecial Weather StatementLCHSt. Mary70 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.